Washington, 2008

Wildfire in Washington, July 13 to 14, 2008

July 13 to 14, 2008 · NWS OTX · 1 event in 1 county or zone

The Willow Creek Fire, centered five miles east of Ephrata, had an unknown cause and burned 3,600 acres. Three out buildings were destroyed in the fire.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

The Willow Creek Fire, centered five miles east of Ephrata, had an unknown cause and burned 3,600 acres. Three out buildings were destroyed in the fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jul 12, 9:20 PM PST, 2 hours 40 minutes earlier.

Area forecast discussion, Jul 12, 9:20 PM PST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1020 PM PDT SAT JUL 12 2008

.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL CONTINUE TO DOMINATE THE REGION THROUGH
MID-WEEK. A COUPLE OF WEAK SYSTEMS WILL DO LITTLE MORE THAN STIR
UP THE WIND ON MONDAY AND TUESDAY WITH ANY CHANCE OF PRECIPITATION
RELEGATED WELL NORTH OF THE AREA IN CANADA.

&&

.DISCUSSION...

TONIGHT THROUGH TUESDAY...DAYTIME VISIBLE IMAGERY TELLS THE BULK
OF THE STORY ACROSS THE AREA. CLEAR SKIES DOMINATE WITH A RIDGE
AXIS CENTERED WEST OF THE CASCADES STILL DEFLECTING THE LARGE
SCALE STORM TRACK WELL TO OUR NORTH INTO NORTHERN BRITISH COLUMBIA
AND THE SOUTHERN YUKON. A COUPLE OF FEATURES OF NOTE OVER THE
PACIFIC WILL PLAY A ROLE IN OUR PATTERN EVOLUTION OVER THE NEXT
COUPLE OF DAYS. A VERY WEAK WAVE EMBEDDED IN A VERY DRY
ENVIRONMENT AROUND 40N/138W IS MOVING UP THE WESTERN FLANK OF THE
RIDGE...WHILE AT THE SAME TIME A STRONGER AND MORE MERIDIONALLY
STRETCHED UPPER PV ANOMALY IS DIVING SOUTH FROM ABOUT 35N/150W
OVER THE CENTRAL PACIFIC. THE MODELS UNTIL THE 12Z CYCLE TODAY
HAVE HAD A VERY DIFFICULT TIME RESOLVING ESPECIALLY THE SECOND
DISTURBANCE. AS A RESULT...THE MODELS HAD PREVIOUSLY BEEN SHEARING
IT OUT MUCH MORE QUICKLY THAN IS OCCURRING ON WATER VAPOR AS OF
NOW. THE NET IMPACT WAS TO DRAG A SYSTEM ACROSS THE SOUTHERN
PORTION OF BRITISH COLUMBIA ON MONDAY...WHICH LOOKED TO MARKEDLY
KICK UP OUR WINDS AND COOL US DOWN A BIT. IN FACT...THE NAM STILL
HAS THIS SOLUTION...BUT IT IS THE ONLY MODEL THAT DOES. THE OTHER
MODELS...MOST NOTABLY THE GFS AND ECMWF...SHEAR OFF ONLY A PORTION
OF THE ENERGY FROM THE MASSIVE GYRE AROUND 35N/150W AND DRAG IT
ACROSS CENTRAL BRITISH COLUMBIA...WHICH AT THE SAME TIME DRAGS
SOME ELEVATED MOISTURE FROM THE WEAKER SYSTEM IT SWEEPS UP ACROSS
THE AREA BY THROUGH THE EARLY PART OF THE WEEK. THE REMAINING
LARGER UPPER SYSTEM REMAINS OFF SHORE THROUGH TUESDAY AT
LEAST...AND AS THE WEAK SHEARED ENERGY OVERTOPS THE RIDGE...THE
APPROACH OF THE LARGER SYSTEM WORKS TO ACTUALLY ENHANCE RIDGING
AND SOUTHERLY FLOW OVER THE AREA BY TUESDAY. AS A RESULT...MEX
NUMBERS HAVE JUMPED ALMOST 10 DEGREES FROM THOSE DEPICTED
YESTERDAY...AND MODEL 850 MB TEMPERATURES SUPPORT THIS WITH RISES
OF NEAR 8C FROM WHAT THEY WERE FORECASTING YESTERDAY. THE NET
RESULT WILL BE ALMOST NO NOTICEABLE CHANGE IN FORECAST HIGH
TEMPERATURES RIGHT THROUGH TUESDAY AS THE RIDGE STAYS IN PLACE
WITH LITTLE SHORT WAVE ENERGY REALLY ABLE TO HAVE MUCH INFLUENCE
ON AN IMPROVING MIXING SITUATION WITH LOW LEVEL WARM ADVECTION
INCREASING EVEN AS 500 MB HEIGHTS BEGIN TO SAG A BIT BY TUESDAY.
/FRIES

TUESDAY NIGHT THROUGH SATURDAY...MODELS IN GOOD AGREEMENT WITH A
DRY WESTERLY FLOW THROUGH THE PERIOD. WEAK SHORT WAVES WILL
OCCASIONALLY PASS THROUGH THE AREA BUT GIVEN SPARSE MOISTURE DRY
CONDITIONS WILL LIKELY CONTINUE. MAIN EFFECT FROM PASSING SHORT
WAVES WILL BE INCREASED WESTERLY WINDS AT TIMES...BUT NOTHING VERY
UNUSUAL FOR JULY. THIS PATTERN WILL ALSO SUPPORT TEMPERATURES
CLOSE TO NEAR NORMAL READINGS.  JW

&&

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH 06Z MONDAY. SOME SMOKE IS
POSSIBLE AROUND KEAT...WITH THE WILDFIRE CONTINUING TO BURN NEAR
BADGER MOUNTAIN...BUT CONFIDENCE IS LOW THAT VISIBILITIES WILL DROP
BELOW 7SM SO LEFT MENTION OUT OF TAFS. SW WINDS WILL INCREASE
BETWEEN 19Z-02Z ACROSS THE COLUMBIA BASIN...SPOKANE AREA AND THE
PALOUSE. ANTICIPATE INCREASED WEST WINDS IN KEAT AFTER 00Z.  RFOX

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        55  89  58  87  56  88 /   0   0   0   0   0   0
COEUR DALENE  51  88  56  87  54  88 /   0   0   0   0   0   0
PULLMAN        47  86  52  86  49  87 /   0   0   0   0   0   0
LEWISTON       56  95  62  95  60  95 /   0   0   0   0   0   0
COLVILLE       51  91  54  90  51  91 /   0   0   0   0   0  10
SANDPOINT      44  84  50  84  48  84 /   0   0   0   0   0  10
KELLOGG        52  86  57  86  54  87 /   0   0   0   0   0   0
MOSES LAKE     57  95  59  93  59  92 /   0   0   0   0   0   0
WENATCHEE      63  93  63  92  62  91 /   0   0   0   0   0   0
OMAK           55  94  56  92  55  91 /   0   0   0   0   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 12, 5:30 AM PST, 18 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
630 AM PDT SAT JUL 12 2008

IDZ001>004-026-027-WAZ031>038-041>044-131330-
NORTHERN PANHANDLE-COEUR DALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
630 AM PDT SAT JUL 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moses Lake Area

When
July 13, 12:00 AM PST to July 14, 5:00 PM PST
Where
Moses Lake Area forecast zone
Property damage
$2,000
Reported by
Other Federal Agency
Coordinates
47.095, -119.006 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 127332.